Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, NC

August 6, 2017Williamsburg County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 6, 2017, 6:41 PM EDT for Williamsburg County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 6:41 PM EDT (22:41 UTC)
Expired
Aug 6, 2017, 7:30 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC

County Williamsburg County, SC

The radar

The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS82 KILM 062241
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT SUN AUG 6 2017
 
SCZ039-062330-
Williamsburg SC-
641 PM EDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 730 PM
EDT...

At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Eastern Lake Marion to
near St. Stephen. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kingstree, Rhems, Trio, Salters, Cades, Nesmith, Gourdin, Indiantown,
Morrisville, Henry, Hebron, Lane, Greeleyville, Stuckey and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3372 7998 3374 7998 3387 7982 3384 7980
      3383 7974 3382 7973 3381 7969 3382 7964
      3381 7963 3379 7955 3369 7941 3358 7944
      3339 7983 3343 7988 3344 7987 3345 7988
      3350 7997 3351 8008 3350 8010
TIME...MOT...LOC 2240Z 233DEG 24KT 3352 8013 3341 7997 

$$

MBB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:13 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 3:13 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
313 PM EDT Sun Aug 6 2017

.SYNOPSIS...
Scattered showers and thunderstorms this afternoon will linger
into the evening. Showers and thunderstorms will increase
Monday afternoon through Tuesday ahead of a front, which will
stall nearby. The front will linger in the region through
Friday. Significant rain amounts are possible Tuesday through
Friday. The front dissipates early Saturday as the Bermuda High
expands west.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 3 PM Sunday...Heating is the main ingredient driving
convection this afternoon with boundaries and column moisture
as secondary but necessary components. As a result suspect that
convection will wither after 2z-3z/10pm this evening. The weak
boundary straddled across the area without upper support and
diurnal cooling, will not be adequate to sustain convection in
the overnight hours, despite the warm frontal like regime as
the boundary lifts north, and forecast pop values will reflect
this. Moisture profiles overnight suggest patchy low-based
stratus is a possibility so will not advertise full clearing
conditions. Monday appears to be a quiet day with little upper
support until Monday night. If good August insolation can occur
Monday, then we have a shot at convective rain, but if plenty
clouds remain over the area then little convection will occur
during the day. For this package will advertise isolated to
scattered showers and storms for Monday and mainly afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...A cold front will drop into the area Monday
night into Tuesday morning bringing increasing rain chances from NW
to SE. The GFS precip output looks more plausible being quite
aligned with the boundary in contrast to the haphazard QPF displayed
by the WRF. The weakening front will stall in the area later Tuesday
into Tuesday night keeping the weather unsettled. Cloud cover may be
extensive enough to boost nighttime lows above climatology while
suppressing daytime highs. Precipitable water values will surge to
an impressive 2.25" meaning some of the rain could be quite heavy at
times but wind fields look strong enough for quick enough storm
motion to keep the flooding problems rather isolated.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...Extended period of unsettled weather on tap with
a slowly weakening front stalled in the area for much of the period.
Flow aloft is slightly amplified with subtle 5h trough over the
east. The flow aloft is enough to ensure a steady supply of tropical
moisture but not sharp enough to have a connection with features
farther north that would help shift everything east. Showers and
thunderstorms will be a staple of the period with slightly better
chances during the day. Although daytime temperatures will run a
little below climo diurnal heating will increase daytime convection.
Activity continues overnight but with coverage decreasing. The only
caveat to that will be timing of shortwaves within the mid level
flow, something which is impossible to do several days out. Late in
the period the front dissipates and Bermuda High expands west.
Piedmont trough and sea breeze will become the focus of diurnal
convection with coverage being a little less Sun.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1715Z...Cumulus clouds will build up this afternoon and
isolated showers and t-storms are expected to develop. As a
result isolated MVFR cigs/vsbys expected through 00z, then
diminishing activity with mainly fair conditions overnight
except for isolated patches of IFR cigs due to low stratus.
Coverage limited to the extent of non-inclusion is TAFS.

Extended Outlook...Brief periods of MVFR/IFR ceilings and
visibility are possible through the period due to scattered
showers and thunderstorms. Areas of early morning MVFR/IFR
stratus and/or fog will be possible Wednesday and Thursday
mornings.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 3 PM Sunday...SW winds will prevail this period as Bermuda
high pressure remains anchored offshore. Low pressure
approaching from the west will begin to compress the pressure
gradient and SW winds will increase Monday afternoon to 15-20
KT. By late in the day Monday an 'exercise caution' statement
or even an 'advisory' is possible as winds are apt to increase
further into the Monday night. Radar checks are encouraged as a
few TSTMS may impact the 0-20 NM waters through Monday. Seas
will be a combination of increasing SSW waves this period every
5-6 seconds, and SE waves 1-1.5 feet every 9-10 seconds.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...The approach of a cold front from the NW could
push winds marginally into Advisory territory. For the remainder of
the period the front will stall and weaken allowing the gradient to
relax slightly. With seas not building to advisory/6ft levels during
the early timeframe they will likely not require cautionary SCEC
headlines following Monday night.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...Waters will remain between a front stalled
to the west and Bermuda High to the east. Gradient will be on
the weak side with southwest flow peaking around 10 kt each
afternoon and evening. Seas will run 2 to 3 ft through the
period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...III
AVIATION...MJC
Hazardous weather outlook, Aug 6, 4:20 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
420 PM EDT Sun Aug 6 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-072030-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
420 PM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-072030-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
420 PM EDT Sun Aug 6 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-072030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
420 PM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small Craft Advisory possible Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

04

In the hours before

Special weather statement, Aug 6, 4:58 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
458 PM EDT SUN AUG 6 2017

NCZ087-SCZ017-024-062145-
Robeson NC-Marlboro SC-Dillon SC-
458 PM EDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunbar, or near Bennettsville, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bennettsville, Pembroke, Maxton, Mccoll, Rowland, Clio, Raemon,
Wakulla, Purvis, Prospect, Dunbar, Minturn, Elrod, Blenheim,
Mcdonald, Tatum and Raynham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3454 7911 3444 7965 3460 7974 3469 7954
      3463 7946 3477 7933 3479 7934 3482 7927
TIME...MOT...LOC 2058Z 246DEG 16KT 3456 7962

MBB
Special weather statement, Aug 6, 6:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT SUN AUG 6 2017

SCZ039-062330-
Williamsburg SC-
641 PM EDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 730 PM
EDT...

At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Eastern Lake Marion to
near St. Stephen. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kingstree, Rhems, Trio, Salters, Cades, Nesmith, Gourdin, Indiantown,
Morrisville, Henry, Hebron, Lane, Greeleyville, Stuckey and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3372 7998 3374 7998 3387 7982 3384 7980
      3383 7974 3382 7973 3381 7969 3382 7964
      3381 7963 3379 7955 3369 7941 3358 7944
      3339 7983 3343 7988 3344 7987 3345 7988
      3350 7997 3351 8008 3350 8010
TIME...MOT...LOC 2240Z 233DEG 24KT 3352 8013 3341 7997

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:58 PM EDTSpecial Weather StatementILMMarlboro47 min
Aug 6, 7:47 PM EDTSpecial Weather StatementILMFlorence43 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.